Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 90, NWS Las Vegas, NV

August 11, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2017, 5:32 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 5:32 PM PDT (00:32 UTC)
Expired
Aug 11, 2017, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 74 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS55 KVEF 120032
FFWVEF
CAC071-120330-
/O.NEW.KVEF.FF.W.0090.170812T0032Z-170812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
532 PM PDT FRI AUG 11 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...

* Until 830 PM PDT

* At 531 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of the Mojave Preserve including Cima, 
  Cima Road, and Morning Star Mine Road. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Cima and Mid Hills Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574

$$

ASG
2 follow-up statements
526 
WGUS75 KVEF 120125
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
625 PM PDT FRI AUG 11 2017

CAC071-120330-
/O.CON.KVEF.FF.W.0090.000000T0000Z-170812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
625 PM PDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

At 623 PM PDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across portions of the Mojave National 
Preserve. Flash flooding is likely occuring in and around Cima 
including Cima Road and Morning Star Mine Road. 

Some locations that will experience flooding include...
Cima and Mid Hills Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574

$$

ASG
728 
WGUS75 KVEF 120324
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
824 PM PDT FRI AUG 11 2017

CAC071-120333-
/O.EXP.KVEF.FF.W.0090.000000T0000Z-170812T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
824 PM PDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 830 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, although some of the low lying areas may have standing water 
remaining. Please continue to heed any remaining road closures.

LAT...LON 3545 11546 3510 11532 3507 11569 3541 11574

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:50 PM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 2:50 PM PDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Fri Aug 11 2017

.SYNOPSIS...
Showers and storms will be possible today and tomorrow across the
I-15 corridor southward with isolated strong to severe storms
possible. Stronger storms will be capable of producing torrential
downpours and strong wind gusts. Moisture shifts eastward Sunday
with storms primarily over northwest Arizona before dry pattern
settles over the entire region for much of the upcoming work week.
Near normal temperatures expected.

&&

.SHORT TERM...Today through Saturday.

Storms have begun developing along a moisture gradient sitting
just north if the I-15 corridor early this afternoon. PWAT values
across the airmass to the south of I-15 remain in the 1.00-1.60
inch range with uninhibited CAPE values of 1000-1500 J/kg which
are expected to continue to rise over the next few of hours with
full sun for much of the day so far. As activity increases there
is a continued chance for isolated strong to severe storms with
flash flood potential and strong wind gusts. High DCAPE values are
present, supported by dry mid-level air, and potential for
training and slow moving storms will support rain rates of
1.00-2.00 inches per hour. Flash flood threat will be slightly
higher across southern Mohave, southern Clark, and San Bernardino
County as storm motion will likely be slower than storms that
develop to their north. Weakening trend is expected in storm
activity around sunset with little activity expected overnight.

Saturday shows little change in the airmass across the area
except for a possible shift to a more vertical orientation of the
moisture boundary as mid-level trough begins its dry push as it
approaches the west coast. Moisture boundary should set up near
the western boundaries of Lincoln and Clark counties and down into
eastern San Bernardino County. Showers and storms will develop
east of this boundary with highest chances across Mohave County
and the higher elevations of Clark County with more isolated
activity possible in the lower elevations elsewhere. There will
be continued potential for isolated strong to severe storms
tomorrow with similar threats in flash flood potential in heavy
downpours and strong winds with little change in storm
environment. Only difference will be strengthening southwest flow
as jet strengthens and drifts southward on Saturday afternoon
providing some additional shear to work with. Storms could
continue into Saturday night across Lincoln and northern Mohave
County.

.LONG TERM...Sunday through Thursday.

Still a bit concerned about possible tropical influence on Sunday,
but maybe a bit less so than in previous days. Some of the models
have latched onto the moisture push produced by the remnants of
Franklin, but there are also signs that the deep moisture will be
stopped somewhere near the international border by drier southwest
flow thanks to low pressure swinging through British Columbia. Low
level moisture is still expected to be in place roughly along and
southeast of I-15, and the drier air aloft plus some vertical wind
shear could make conditions more favorable for severe thunderstorms
than for very heavy rain. As the low progresses across western
Canada and another wind max dives down from the Gulf of Alaska, the
drier air will make eastward progress Sunday night into Monday,
confining thunderstorm chances to Mohave County. From Monday night
through Thursday, a break in the summer monsoon is expected, with
dry weather and lower humidity. Temperatures Sunday and Monday will
be dependent on thunderstorms, and should be near mid-August normals
for the rest of the period.

&&

.FIRE WEATHER...
Scattered showers and storms will be possible along the I-15
corridor southward today and tomorrow with isolated strong to
severe storms possible each day. Stronger storms will have the
potential for strong wind gusts and flooding rainfall. Mid-level
trough will begin to push moisture and rain chances eastward on
Sunday with afternoon activity confined primarily to Mohave
County. Dry weather is expected area-wide Monday through much of
the upcoming week with near critical RH values along the Colorado
River Valley westward each afternoon. Prevailing flow will remain
out of the south to southwest between 10-15 mph gusting around 20
mph each day.

&&

.AVIATION...For McCarran...Thunderstorms have begun to develop
in the mountains and are expected to continue until 00z-02z. With
thunderstorms surrounding the valley, gusty outflows will likely
impact the terminal from various directions through the
afternoon/early evening. There is a decent chance that thunderstorms
will develop near/over the terminal through the afternoon. Once
storm activity decreases winds should begin to favor a south to
southwesterly direction with speeds ranging between 7 to 12 knots.
This evenings southwesterly should trend to a westerly flow
overnight tonight. Tomorrow will start similar to today, with a
southeasterly wind developing around 15z-17z trending to a southerly
wind by the early afternoon. Thunderstorms will likely develop again
in the mountains, bringing another potential day of thunder in the
vicinity of the terminal. Confidence is low on any storms impacting
the terminal directly tomorrow. Outside of thunderstorm influences,
CIGs should remain around 12kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms likely through the rest of the
afternoon east of a KDAG-KELY line with convective turbulence and
gusty surface winds likely. Further west dry conditions and breezy
southwest winds expected during the afternoon. Overnight, light
southerly winds expected for most sites, though wind speed and
direction will be influenced by thunderstorm outflow in the area.
Tomorrow morning and afternoon a south wind will develop across most
areas trending to more southwesterly in the early evening hours.
Thunderstorms will be likely again tomorrow and will be focused
mainly east of Interstate 15.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Guillet
LONG TERM....Morgan
AVIATION...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 2:29 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 PM PDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 WSW TWENTYNINE PALMS  34.13N 116.09W
08/11/2017  M68 MPH          SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER IN TWENTYNINE PALMS MEASURED
            A WIND GUST OF 68 MPH.

&&

ASG
Local storm report, Aug 11, 4:56 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
456 PM PDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     HENDERSON EXECUTIVE AIR 35.98N 115.13W
08/11/2017  M68 MPH          CLARK              NV   PUBLIC

            MEASURED WIND GUST OF 68 MPH AT HENDERSON
            EXECUTIVE AIRPORT.

0222 PM     FLASH FLOOD      1 W TWENTYNINE PALMS    34.14N 116.07W
08/11/2017                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED WATER FLOWING ACROSS THE
            ROADWAY AT THE INTERSECTION OF HIGHWAY 62
            AND MESQUITE SPRINGS ROAD.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:31 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.